Kentucky, 2003

Heat in Kentucky, August 26 to 27, 2003

August 26 to 27, 2003 · NWS PAH · 22 events in 22 counties and zones

Summer heat and humidity resulted in at least a couple cases of heat exhaustion. Afternoon high temperatures reached the mid 90's with peak heat indices near 105 degrees.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Summer heat and humidity resulted in at least a couple cases of heat exhaustion. Afternoon high temperatures reached the mid 90's with peak heat indices near 105 degrees. Two employees of the Land Between The Lakes National Recreation Area, located between Kentucky Lake and Lake Barkley, got moderate to severe cases of heat exhaustion while at work. The employees spent too much time in direct sunlight during the hottest time of day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 2:17 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 2:17 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT TUE AUG 26 2003

FORECAST CHALLENGES ARE MAINLY WITH PRECIPITATION CHANCES FROM TODAY
INTO THE WEEKEND.

850 MB CHART FROM 00Z INDICATES A LOT OF MOISTURE SLOWLY HEADING
NORTH AS WINDS BECOME MORE SOUTHERLY AHEAD OF PLAINS SHORT WAVE. AT
THE MOMENT IT APPEARS THAT SOUTHEAST MISSOURI WILL HAVE DEEPER
MOISTURE THAN THE REST OF THE AREA. FORECAST SOUNDINGS FROM THE ETA
MODEL HAVE CAPE VALUES ABOVE 4000 J/KG WITH CONVECTIVE TEMPERATURE
AT 93 DEGREES IN SEMO. WITH THE INCREASE IN MOISTURE HAVE INCREASED
CLOUD COVER AND INTRODUCED A SLIGHT CHANCE OVER PORTIONS OF SEMO.
THIS SHOULD BE DIURNALLY DRIVEN...SO ENDING THIS EVENING.

AS FOR TEMPERATURES...GUIDANCE IS VERY CLOSE...BUT WITH ADDITIONAL
MOISTURE EXPECT CU TO DEVELOP OVER MOST AREAS TODAY AND THIS MAY
KEEP TEMPERATURES A DEGREE OR TWO BELOW GUIDANCE. DEW POINTS WILL
INCREASE TODAY WITH SOUTHWEST WINDS...LOW TO MID 70S BY EVENING.
HEAT INDEX VALUES MAY CLIMB TO JUST ABOVE 105...BUT FOR A SHORT
PERIOD. WILL HEADLINE IN FORECAST AND HAZARDOUS WEATHER OUTLOOK.

SOUNDINGS ACROSS THE CWA INDICATE MOISTURE INCREASES AT JUST ABOUT
ALL LEVELS BY WEDNESDAY...WITH THE THE MOISTURE SPREAD MORE EVENLY
ACROSS THE CWA...KEPT CHANCES FOR AFTERNOON THUNDERSTORMS EVERYWHERE.

BOTH GFS AND ETA ARE IN CLOSE AGREEMENT WITH A WEAK FRONT MOVING
SOUTH TO ABOUT SALEM ILLINOIS BY WEDNESDAY EVENING. ALTHOUGH
DIFFICULT TO TIME ANY SHORT WAVES IN THIS PATTERN...WILL KEEP A
CHANCE OVERNIGHT WEDNESDAY BASED ON FRONT BEING A WEAK SOURCE OF LOW
LEVEL CONVERGENCE.

FRONT WASHES OUT DURING THE DAY ON THURSDAY...BUT WITH AMPLE
MOISTURE...AGAIN DIURNALLY DRIVEN THUNDERSTORMS A POSSIBILITY.

DIGGING SHORT WAVE FORECAST TO MOVE INTO THE PLAINS ON FRIDAY AND
THIS WILL PUSH NEXT COLD FRONT INTO THE REGION. AFTER THAT ECMWF AND
GFS HINT THAT THIS MAY BE SLOW TO MOVE THROUGH THE REGION...SO NO
CHANGES TO THE EXTENDED PACKAGE.

GUIDANCE HANDLING THIS WEEKS HEAT BETTER THAN LAST WEEK AS
TEMPERATURES ARE CLOSE BETWEEN MAV AND LOCAL TEMPERATURE
COMPUTATIONS.

.PAH...NONE.

SPODEN
Hazardous weather outlook, Aug 26, 4:17 AM CST, 3 hours 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
517 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL REACH THE MIDDLE 90S ACROSS MUCH OF THE REGION
TODAY. HUMIDITY LEVELS ARE EXPECTED TO INCREASE DURING THE DAY WHICH
WILL PRODUCE HEAT INDICES RANGING FROM 100 TO 107 DEGREES THIS
AFTERNOON.

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI
THIS AFTERNOON...THEN DISSIPATE THIS EVENING. THE MAIN THREAT WILL
BE LOCALLY HEAVY RAIN AS THE STORMS WILL MOVE SLOWLY TO THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY WILL CONTINUE INTO AT LEAST WEDNESDAY. HEAT
INDICES WILL TOP 100 DEGREES IN SOME AREAS DURING THE AFTERNOON
HOURS.

THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE WEEKEND APPROACHES. MOST OF THE ACTIVITY WILL BE DURING THE
AFTERNOON AND EVENING HOURS THROUGH FRIDAY...AFTER THAT THE CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUES UNTIL EARLY SUNDAY.

THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL
MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SPODEN...CORRECTED DAY SEVEN

In the hours before

Special weather statement, Aug 26, 5:44 AM CST, 2 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
644 AM CDT TUE AUG 26 2003

...HEAT INDICES MAY REACH 107 THIS AFTERNOON...

MOISTURE WILL BE ON THE INCREASE DURING THE DAY TODAY.
THIS...COMBINED WITH HIGH TEMPERATURES IN THE MIDDLE 90S...WILL
PRODUCE HEAT INDEX VALUES RANGING FROM 100 IN SOUTHWEST INDIANA TO
AROUND 107 IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS
AFTERNOON.

THE HEAT AND HUMIDITY CAN BE DANGEROUS. ATTEMPT TO LIMIT YOUR
OUTDOOR ACTIVITIES TO THE EARLY MORNING OR EVENING HOURS IF POSSIBLE.
IF YOU ARE GOING TO BE OUTSIDE TODAY...WEAR LOOSE
FITTING...LIGHTWEIGHT...LIGHT COLORED CLOTHING. DRINK PLENTY OF
WATER OR OTHER NON-ALCOHOLIC FLUIDS. TRY TO SPEND MORE TIME IN AIR
CONDITIONED LOCATIONS.

SPODEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Trigg

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Trigg forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Union

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Union forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Webster

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Webster forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, Ballard

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Ballard forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Caldwell forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Calloway

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Calloway forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Carlisle

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Carlisle forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Christian

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Christian forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Crittenden

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Crittenden forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Daviess

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Daviess forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Fulton forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Graves

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Graves forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Henderson

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Henderson forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Hickman

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Hickman forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Hopkins

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Hopkins forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Livingston forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Lyon forecast zone
Injuries
2 direct, 0 indirect
Reported by
PARK/FOREST SERVICE
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Marshall forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, McCracken

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
McCracken forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, McLean

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
McLean forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Muhlenberg forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Todd

When
August 26, 8:00 AM CST to August 27, 9:00 PM CST
Where
Todd forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378194, 5378195, 5378196, 5379687, 5379688, 5379689, 5379690, 5379691, 5379692, 5379693, 5379694, 5379695, 5379696, 5379697, 5379698, 5379699, 5379700, 5379701, 5379702, 5379703, 5379704, 5379705.